Thunderstorm Wind, Fremont
- When
- September 15, 4:00 PM MST to 4:46 PM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander to 7 mi W of Riverton
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
A line of high based showers and thunderstorms moved off of the Wind River Range and brought high wind to portions of central Wyoming. Wind gusts over 58 mph were reported from Lander to west of Riverton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A line of high based showers and thunderstorms moved off of the Wind River Range and brought high wind to portions of central Wyoming. Wind gusts over 58 mph were reported from Lander to west of Riverton. Some notable wind gusts included 71 mph at the Lander Airport and 68 mph to the west of Riverton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 15, 10:23 AM MST, 5 hours 37 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 1123 AM MDT Sun Sep 15 2024 .KEY MESSAGES... - Mainly dry today, with a breezy afternoon. Isolated (30% or less) showers and thunderstorms develop for western Wyoming this afternoon. Little rain expected, but strong outflow winds are possible. - A weather system pushes into the area Monday, with rain and mountain snow chances pushing east of the Divide late Monday through Tuesday. - A cold front moves through Tuesday, with cool temperatures and unsettled weather expected for the remainder of the week. && .DISCUSSION... Issued at 1042 AM MDT Sun Sep 15 2024 Weather today will be relatively quiet, as a longwave trough digs along the PACNW. A shortwave is moving northward over Sweetwater County this morning, with isolated showers and thunderstorms occurring over the northern half of the county. Isolated (30% or less) showers and thunderstorms will be mainly confined west of the Divide, but some of these could cross into the Wind River Basin and the Cody Foothills. Not expecting much, if any, rain to be falling with any of this convection this afternoon, as the boundary layer remains rather dry. Hence, strong outflow winds up to 50 mph will be the main threat due to the large dewpoint depressions of about 40 degrees. Showers and thunderstorms will remain possible tonight and become confined to far western portions of the CWA, as a closed low forms and moves onshore over northern CA. These shortwaves moving in from the south will also lead to moisture advection, so a wetting rain could occur in this area tonight. Speaking of dry boundary layers, fire weather conditions will be limited this afternoon. Critical relative humidity (RH) values will return once again east of the Divide, however winds are not expected to reach criteria. The closed upper low will slowly move over northern CA into the Great Basin through the day Monday. This will result in a diffluent southerly flow over the Cowboy State. Elevated to near-critical fire weather conditions will continue as winds increase across southern portions, pushing into central portions through the afternoon. Showers and thunderstorms will occur over southern portions again, as another shortwave arrives along the nose of the supporting jet of the upper low. Some of these will move over central portions through the afternoon as well. The closed low will continue its eastward progression through the night Monday night, reaching the ID/UT border by 18Z Tuesday. Most of the precipitation looks to stay along the eastern periphery of the low, which would keep it over western portions Monday night/Tuesday morning. This trend will likely continue through the day Tuesday, as there is a hint of a dry slow developing east of the Divide and Sweetwater County. The associated cold front will also reach western portions Monday night/Tuesday morning and continue eastward through the day Tuesday. 700mb temperatures will average around 2C across western portions, leading to snow levels around 9000 ft once again. The sfc pressure gradient will tighten irt to the upper low as well, resulting in southwest winds gusting 35-50 mph from the eastern half of Sweetwater County to Johnson County, including the Wind River Basin. There will be a chance for severe weather Tuesday afternoon over eastern portions of the CWA, as the low begins to pivot and become negatively-tilted as it moves over northwestern portions of the state. So far, models are not hinting at any moisture being in place in these areas likely due to the possible dry slot. We will certainly be keeping an eye on this for any changes. Cooler temperatures will occur Tuesday night, as the cold front exits to the east and the upper low tracks into MT. Snow levels over northwestern mountains could drop to 7500 ft. Overall, this pattern is similar that just occurred last Wednesday/Thursday except for the low becoming negatively-tilted. As this system exits Tuesday night into Wednesday, another system is soon to follow. This one pushes more southward, into the Nevada area on Thursday. There is some model disagreement on exact placement. This low tracks eastward through Saturday. Highs at the end of this coming workweek range from around 60 to around 70. With this next system, temperatures look to fall a bit more for the weekend. Long range models are hinting at this second low to finally move through Saturday, with hints of another trough dropping southward from Canada around the Sunday time frame. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1042 AM MDT Sun Sep 15 2024 VFR conditions to start that period across all TAF sites. Winds will begin to increase during the early afternoon across mostly all terminals. The strongest winds will be at KJAC, KBPI, KPNA, and KRKS with gusts of 20 to 30 knots at times this afternoon. Scattered showers and thunderstorms are expected to develop this afternoon. KJAC/KBPI/KPNA have the best chances of seeing a shower or thunderstorms this afternoon into this evening. Other sites such as KRKS/KLND/KRIW may see a shower but confidence remains low. MVFR/IFR conditions are possible at any sites where a storm moves directly overhead. Strong gusty outflow winds are possible with any nearby developing storms. Precipitation is expected to dissipate after sunset with a few lingering showers possible across western terminals into the early morning Monday. Winds begin to decrease after sunset as well with all terminals seeing light winds into the end of the period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued at 1042 AM MDT Sun Sep 15 2024 elevated to near-critical fire weather conditions will be in place today through Tuesday. Critical RH values will remain in place across areas east of the Divide this afternoon, while winds will be slightly below criteria. RH values will decrease slightly Monday and again Tuesday, as winds begin to increase much of the Casper dispatch area. A cold front will move across the area Tuesday, cooling temperatures back down to seasonal levels. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...LaVoie AVIATION...Dziewaltowski FIRE WEATHER...LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 207 AM MDT Sun Sep 15 2024 WYZ001>020-022>030-161300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 207 AM MDT Sun Sep 15 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Elevated fire weather conditions this afternoon with dry and breezy conditions. Showers and thunderstorms develop this afternoon over western Wyoming. Gusty outflow winds up to 50 mph possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday...The chance for thunderstorms increases west of the Continental Divide. Chances spread east of the Divide late in the day. Tuesday...Cooler, with an increasing chance of thunderstorms for much of the region as a weather system tracks into the state. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
255 PM MDT Sun Sep 15 2024
WYZ014-026-028-152130-
Wind River Mountains West-Upper Green River Basin-Rock Springs and
Green River-
255 PM MDT Sun Sep 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SUBLETTE AND
NORTHWESTERN SWEETWATER COUNTIES THROUGH 330 PM MDT...
At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Big Sandy Recreational Area, which is 11 miles
northwest of Farson, moving north at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Sublette and northwestern Sweetwater Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4252 11015 4247 10884 4237 10892 4237 10895
4234 10895 4223 10904 4221 10910 4216 10914
4213 10918 4204 10922 4202 10921 4182 10937
4186 10998
TIME...MOT...LOC 2055Z 197DEG 41KT 4223 10960
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RoweSpecial Weather Statement National Weather Service Riverton WY 447 PM MDT Sun Sep 15 2024 WYZ015-017>019-152315- Wind River Basin-Wind River Mountains East-Green Mountains and Rattlesnake Range-Lander Foothills- 447 PM MDT Sun Sep 15 2024 ...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN FREMONT COUNTY THROUGH 515 PM MDT... At 446 PM MDT, Doppler radar was tracking a line of showers producing gusty winds, near Milford to 11 miles northwest of Sweetwater Station. Movement was northeast at 35 mph. HAZARD...Wind gusts up to 50 mph. SOURCE...Radar indicated. IMPACT...Gusty winds could blow around unsecured objects. Strong thunderstorms will be near... Lander and Milford around 450 PM MDT. Hudson around 455 PM MDT. Sand Draw around 505 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4318 10859 4275 10784 4250 10842 4291 10904 TIME...MOT...LOC 2246Z 235DEG 29KT 4288 10885 4261 10838 MAX HAIL SIZE...0.00 IN MAX WIND GUST...50 MPH Dziewaltowski
The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217061.